MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH04
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Hernia (2240)
Date of Event 12/22/2008
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2008: (b)(6) preoperative diagnosis: recurrent ventral hernia.Implant procedure #1: laparoscopic ventral hernia/incisional hernia repair.[implant: gore® dualmesh® plus biomaterial with holes, 1dlmcph04/05536800, 15cm x 19cm x 1.5mm thick, oval.] implant date: (b)(6) 2008 [hospitalization (b)(6) 2008 ¿ discharge date unknown].(b)(6) 2008: (b)(6) operative report.Anesthesia: general.Wound classification: not provided.Procedure: [poor copy] ¿an incision was made in the right upper quadrant.A 5 [mm p]ort was inserted under direct vision.The patient¿s hernia defect identified, as well as previous mesh graft.Following this, the patient had three other ports placed, one in the right lower quadrant, in the left upper quadrant and in the left lower quadrant.With pers, the mesh was then rolled and placed into the patient¿s abdominal cavity only after some adhesions were taken down with the harmonics scalpel.Following this, the patient had a suture tacker used ack the graft in four spots.Following this, the gore technique of oring was then performed circumferentially around the patient¿s [abdo]minal cavity only by making small incisions to pass the suture iever.Following this, with good repair, the patient¿s abdomen was fflated.All the port sites were removed and closed in layers with rbable suture.Steri-strips as well as bandage were placed¿ (b)(6) 2008: (b)(6).Implant sticker: gore® dualmesh® plus biomaterial with holes.Ref: 1dlmcph04; lot: 05536800.Size: 15 cm x 19 cm x 1.5 mm.Expiration date: 09/2010.Quantity: 1.The records confirm gore® dualmesh® plus biomaterial with holes (ref: 1dlmcph04; lot: 05536800) was implanted during the procedure.Relevant medical information: (b)(6) 2008: (b)(6) operative report.Procedure: incisional hernia repair.Pre- and postoperative diagnosis: incisional hernia.Anesthesia: general.Wound classification: not provided.Procedure: ¿the patient was brought to the operating room and placed on the table in the supine position.Under adequate anesthesia, the patient was prepped and draped around in the usual sterile fashion.Incision was made along the area of concern.Dissection was done around the hernia, which was outside of the previous hernia repair.The mesh could be palpated and with normal fascia some ethibond suture was used in an interrupted fashion and sewn into the mesh in this area as well.Once this was done the rest of the area was reapproximated in layers with absorbable suture followed by reapproximating the skin in a subcutaneous fashion.Steri-strips were applied as well as bandage.The patient was transported to the recovery room in satisfactory condition.¿ (b)(6) 2010: (b)(6) operative report.Procedure: incisional hernia repair with mesh.Pre- and postoperative diagnosis: recurrent incisional hernia.Anesthesia: general.Wound classification: ¿1 ¿ clean.¿ procedure: ¿the patient was brought to the operating room and positioned on the operating table in the supine position.Under adequate anesthesia, prepped and draped around his abdomen in the usual sterile fashion.An incision was made overlying this area all the way down to the hernia defect, which was measured approximately 1.5 x 2 cm.A piece of mesh was brought in after the margins were delineated and with interrupted ethibond suture and marlex mesh, and underlay repair was performed.The patient then had this wound closed in layers with absorbable suture.Steri-strips were applied as well as bandage.The patient was awakened and transported to the recovery room in satisfactory condition.¿ (b)(6) 2010: (b)(6).Implant information.Ethicon prolene mesh.Size: 3 x 6.Expiration date: 1/1/2015.Quantity: 1.Explant preoperative complaints: (b)(6) 2010: (b)(6) indications: the patient is a 47-year-old male who has had six attempts at repair of a ventral hernia.He has had recurrences after every surgery other than his most recent surgery; however, he presents to my office with purulent discharge from his midline incision consistent with a mesh infection.The risks and benefits of the procedure including, but not limited to recurrence have been explained to the patient who acknowledges these risks and wishes to proceed.Explant procedure #1: diagnostic laparoscopy.Laparoscopic lysis of adhesions greater than one hour.Removal of multiple infected abdominal hernia meshes.Small bowel resection and re-anastomosis.Laparoscopic repair of recurrent incarcerated ventral hernia with bioabsorbable mesh.Explant date: (b)(6) 2010 [hospitalization: (b)(6) 2010 ¿ discharge date unknown].(b)(6) 2010: (b)(6) operative report.Preoperative diagnosis: infected hernia mesh.Postoperative diagnosis: infected hernia mesh.Recurrent incarcerated ventral hernia.Anesthesia: general.Estimated blood loss: 50 ml.Specimens: n/a.Wound classification: not provided.Procedure: ¿all ports were infiltrated with a local anesthetic prior to incision and incision was made in the right upper quadrant just off of the costal margin.The abdomen was entered using an optical viewing trocar and a 0 degree scope.Once the abdomen was entered, the trocar was connected to insufflation and a pneumoperitoneum to 15 mmhg was obtained.The abdomen was explored.There were dense adhesions of the omentum and small bowel to the abdominal wall mesh.There were defects between the mesh and the abdominal wall consistent with recurrences of the hernia.Omentum was in one of these defects and small bowel was in the other defect.The omentum was carefully taken down off of the mesh and reduced from the hernia defect using laparoscopic scissors and electrocautery where appropriate.The bowel was taken down off of the mesh using the laparoscopic scissors.The bowel was densely adherent to multiple pieces of mesh.There was a piece of gore dual-mesh where the edges had rolled over and the rough surface was densely adherent to the bowel.The bowel was also adherent to the proceed ventral hernia device.There were multiple serosal tears created in attempting to take the mesh off of the bowel and in one place the mesh was left adherent to the bowel and will be resected with a small segment of the bowel.The gore dual-mesh was peeled off of the abdominal wall.Upon doing this, a moderate amount of purulent fluid began to ooze from the hernia defect.This was suctioned out to prevent continued spillage.Once the gore dual-mesh was removed, it was left in the abdomen and the remainder of the defect was explored.There were what appeared to be multiple pieces of mesh with purulent fluid within them remaining within the anterior abdominal wall.At this point, the insufflation was expelled from the abdomen and the midline incision was opened excising all fistulas tracts between the mesh and the skin.The remainder of the mesh was separated from the fascia and the mesh was removed.The gore dual-mesh was then removed through the midline incision.The fascial defect was approximately 15 cm in length x 10 cm in width.The small bowel was then resected approximately 15 cm segment with multiple serosal tears and adherent mesh was then resected by first dividing the proximal and distal ends using a gia stapler with a blue load.The mesentery was taken down using kelly clamps and 2-0 silk ties.The specimen was then removed from the field.The side-to-side anastomosis was then created by first aligning the two stapled ends of bowel creating an enterotomy in the proximal and distal end.A gia stapler was inserted into these enterotomies and used to create a stapled side-to-side anastomosis.The common enterotomy was then closed with a final firing of the stapler.All exposed staple lines were reinforced with interrupted 3-0 vicryl lembert sutures.The small bowel was then placed back within the abdomen.The omentum was pulled down past the ventral hernia defect.A 20 x 20 cm strattice was trimmed to create a 15 x 20 cm oval piece of strattice mesh.A 0 vicryl sutures were placed in the most superior and inferior aspect as well as the right and left lateral aspect.The strattice was then inserted into the abdomen.The abdominal fascia was closed using 2 #1 looped pds sutures.A 19-french blake drain was placed in the subcutaneous tissue where the purulent fluid had been and then the skin was closed using a skin stapler over this drain.The drain was secured in place using a 2-0 nylon suture.The insufflation was turned back on and pneumoperitoneum to 15 mmhg was obtained.The strattice was then secured to the abdominal wall by passing a suture passer through the abdominal wall at the points corresponding to the vicryl sutures.These were then tied down.The mesh was found to overlap the defects by more than 5 cm on all the aspects.The absorbatack was used to place the tags at 1 cm in intervals around the circumference of the mesh.Four additional transfascial sutures were placed using 0 vicryl sutures making stab incisions at the corresponding portions of the anterior abdominal wall and total eight transfascial sutures were used and approximately 40 absorbatack.The mesh was found to be intact without excessive tension and to well overlap the defects.All ports were removed.The insufflation was expelled from the abdomen and the skin over all ports were closed using interrupted 4-0 monocryl deep dermal sutures.Steri-strips were applied.An abdominal binder was placed and the patient was aroused and transferred to recovery room in good condition.All instruments and sponge counts were correct at the end of the case.¿ (b)(6) 2010:(b)(6).Implant information.Strattice mesh.Life cell corporation.Ref: (b)(4); lot: s10748; size: 20 x 20 cm cut to 15 x 20 oval.Expiration date: 11/30/11.Quantity: 1.(b)(6) 2010: (b)(6) pathology report.No pathology report has been provided.Implant procedure #2 preoperative complaints: (b)(6) 2012: (b)(6) indications: ¿the patient is a 48-year-old male who has had multiple ventral hernia repairs.The most recent included removal of 3 layers of infected ventral hernia mesh and closure with a bioabsorbable mesh.He has since noticed a small bulge in the anterior abdominal wall, which has been confirmed to be a ventral hernia by ct scan.The risks and benefits of the procedure including, but not limited to, infection requiring mesh removal and recurrence of the hernia have been explained to the patient, who acknowledges these risks and wishes to proceed.¿ implant procedure #2: laparoscopic ventral hernia repair.Laparoscopic lysis of adhesions, approximately 1 hour.[implant: gore® dualmesh® plus biomaterial, 1dlmcp04/8839202, 15cm x 19cm x 1mm thick, oval.] implant date: (b)(6) 2012 [hospitalization (b)(6) 2012].(b)(6) 2012: (b)(6) operative report.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Intraperitoneal adhesions.Anesthesia: general.Estimated blood loss: 50 ml.Wound classification: not provided.Procedure: ¿after admission of iv antibiotics and placement of sequential compression devices, the patient was intubated by anesthesia sterilely prepped and draped.All ports were infiltrated with local anesthetic prior to incision.An incision was made in the right upper quadrant.The abdomen was entered under direct visualization using an optical viewing 11 mm trocar and a 0-degree scope.The port was connected to insufflation and a pneumoperitoneum to 15 mmhg was obtained.The underlying bowel and liver were inspected and found to be free of injury.The abdomen was inspected.There were multiple adhesions of the omentum, small bowel and colon to the anterior abdominal wall.A 5 mm trocar was placed in the right lateral abdomen, and then another 5 mm port was placed in the left lateral abdomen to facilitate dissection.The adhesions were methodically taken down using a combination of sharp dissection and blunt dissection with judicious use of electrocautery.There was a small amount of bleeding from the omentum during this.This was controlled with electrocautery.The lysis of adhesions took approximately 1 hour.Once the entire anterior abdominal wall was cleared, 2 small ventral defects were identified.The previously placed mesh was also identified and appeared to have retracted inferiorly leaving the defects exposed superiorly.The defects were measured and marked on the anterior abdominal wall, and a 19 x 15 cm piece of gore dualmesh was chosen to overlap the defects by 3 cm on all sides.Gore sutures were placed at the superior and inferior poles of the mesh, as well as the right and left lateral edges of the mesh.The mesh was rolled up and inserted into the abdomen.Stab incisions were made on the anterior abdominal wall corresponding to these.The ends of the sutures were pulled up through the stab incisions using the gore suture passer, and the sutures were tied down.The mesh was inspected and found to well cover all of the defects and lie flush with the abdominal wall without tension on the mesh.The sorbafix tacker was used to place tacks at 1.5 cm intervals around the circumference of the mesh.Once this was complete, the abdomen was inspected again, and a small bleeder in the omentum was controlled with electrocautery.There was no other obvious bleeding.The insufflation was then expelled from the abdomen, and the skin over all ports was closed using interrupted 4-0 monocryl deep dermal sutures.Dermabond was applied, and the patient was aroused and transferred to recovery room in good condition.All instrument and sponge counts were correct at the end of the case.¿ (b)(6) 2012: (b)(6) implant information: gore® dualmesh® plus biomaterial ref: 1dlmcp04; lot: 8839202.Size: 15 x 19 cm.Expiration date: 11/30/13.Quantity: 1.The records confirm gore® dualmesh® plus biomaterial (ref: (b)(4); lot: 8839202) was implanted during the procedure.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2008 whereby a gore® dualmesh® plus biomaterial with holes was implanted and on (b)(6) 2012 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2008 and (b)(6) 2010 and (b)(6) 2010, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgeries; multiple recurrences; mesh removal; infected mesh; seroma; serosal tear; wound vac pain & suffering.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.Gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key16271724
Report Number2017233-2023-03673
Device Sequence Number6082776
Product Code FTL
UDI-Device Identifier00733132601240
UDI-Public00733132601240
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2008
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2010
Device Model Number1DLMCPH04
Device Catalogue Number1DLMCPH04
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/13/2023
Supplement Date Received by Manufacturer01/13/2023
01/13/2023
Initial Report FDA Received Date01/31/2023
Supplement Report FDA Received Date07/20/2023
02/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/17/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age45 YR
Patient SexMale
Patient Weight102 KG